Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 261, NWS Dodge City, KS

August 6, 2013Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2013, 6:58 PM CDT for Stanton County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 6:58 PM CDT (23:58 UTC)
Expired
Aug 6, 2013, 7:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:10 PM CDTHAIL 1.253 Wsw Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS53 KDDC 062358
SVRDDC
KSC187-070045-
/O.NEW.KDDC.SV.W.0261.130806T2358Z-130807T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANTER...AND
  MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 10154 3739 10153 3739 10196 3759 10197
TIME...MOT...LOC 2358Z 265DEG 15KT 3749 10182

HAIL...1.75IN
WIND...70MPH

$$

GERARD
1 follow-up statement
105 
WWUS53 KDDC 070027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE AUG 6 2013

KSC187-070037-
/O.CAN.KDDC.SV.W.0261.000000T0000Z-130807T0045Z/
STANTON KS-
727 PM CDT TUE AUG 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STANTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3767 10154 3739 10153 3739 10196 3759 10197
TIME...MOT...LOC 0027Z 265DEG 15KT 3750 10167

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:56 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 6, 5:56 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT Tue Aug 6 2013

...Updated for the 00z TAFs and aviation discussion...

.SHORT TERM...(This evening through Wednesday) ISSUED AT 235 PM CDT
TUE AUG 6 2013

The wet weather pattern continues as weak disturbances move around
the periphery of an upper level high centered across Texas. The mid
and lower levels of the atmosphere will be quite moist for this time
of the year with PWAT values over 1.25 inches across western Kansas
through the short term period. Thunderstorms are expected to form
across far western Kansas this afternoon and spread eastward through
the evening. Some of these storms may become severe with large hail
and damaging winds being the main concern. A few other storms could
form across the KS/OK border where a stationary front is located.
Thunderstorm chances continue through midnight with decreasing
coverage during the early morning hours. If storms train over the
same location for an extended period of time, flooding could become
a concern. Clouds will increase this afternoon with mostly cloudy
skies expected overnight. Winds at the surface will generally be
from the east to east southeast which will allow upslope flow to
occur across western Kansas. With mostly cloudy skies overnight,
lows tonight are expected to range from the upper 60s across west
central Kansas to lower 70s across south central Kansas.

Another lull in the action is expected Wednesday morning as the
thunderstorms the night before moves into eastern Kansas. Meanwhile,
a surface cold front is progged to move through Nebraska in the
morning and into northern Kansas by the afternoon. Another round of
thunderstorms are forecasted to form across eastern Colorado in the
afternoon and move into western Kansas. A few of these storms could
also become severe with strong winds and large hail being the main
concern. Once again, if storms train over the same location for an
extended period of time, flooding could become a concern. Winds will
continue to be from the east with the exception of areas behind the
aforementioned front where northeast winds will be observed. Cooler
temperatures are expected tomorrow with highs ranging from the mid
70s across west central Kansas to mid 80s across south central
Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 320 PM CDT TUE AUG 6 2013

Not too much has changed in the extended forecast, except rain
chances have increased in the Thursday time frame.  80% categorical
shower and thunderstorms chances late Wednesday night and early
Thursday morning will taper to 50 to 60 percent likely chances by
Thursday day break, and stay about there through the day Thursday.
a meandering surface front across southwestern Kansas will combine
with an upper level short wave moving east across western Kansas, to
bring more substantial rainfall to southwestern Kansas Thursday.
The upper wave will move into central Kansas late Thursday night,
and precipitation chances will taper even lower into the 40 percent
range Thursday night, and diminish downward to 15 percent by Friday
afternoon.  Once that upper wave is to our east, another will be
tracking from the west, nearly on it's heal.  Saturday will see
scattered 20 to 30 percent rain chances, and low widely scattered
showers and thunderstorm trend will persist into Sunday night.  On
Monday, chance pops will cover most all of our forecast area of
southwestern Kansas, as the larger upper wave will be crossing
then.  Precipitation chances will shift east Monday night and
Tuesday, and felt slight chances were enough for now out in the day
8 time frame.

For temperatures, Thursday will start out "cool" with highs int he
upper 70s across out northern 3/4ths of the forecast area, and in
the lower to mid 80d along the Oklahoma border.  This will mainly be
due to a cold front slipping southward through our area, but also
due to clouds and precipitation being plentiful.  Clouds will be
slow to break up and clear on Friday, so temperatures will respond
to the lower 80s to middle 80s.  A warming trend will ensue through
Sunday, when max temps will rise into the lower to middle 90s.  Max
temps will remain in that 90s range Sunday through Tuesday.

Minimum temperatures will range in the lower to middle 60s from
Thursday through Sunday, then rise a little into the middle 60s to
lower 70s Monday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 550 PM CDT TUE AUG 6 2013

Tonight will be another night of scattered strong storms moving
through, first from west to east as an upper wave travels through.
Then a cold front will cross from north to south, bringing more
storms. Based on the TSRA trends upstream, I think mvfr cigs and
high end ifr vsbys will be associated with the thunderstorms.
Convection should mainly be between 01z and 05z, followed by ifr
cigs and scattered showers. winds will be southeast at 10g17kt
early, then become light and variable after midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  82  66  80 /  60  70  80  50
GCK  69  80  65  80 /  60  70  80  50
EHA  68  82  64  82 /  40  70  80  40
LBL  69  84  66  82 /  50  70  70  40
HYS  70  79  64  79 /  70  70  80  60
P28  73  86  69  85 /  40  70  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...BURKE
Hazardous weather outlook, Aug 6, 4:22 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 6 2013

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE
IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL
KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY
RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY
FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY.
THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL
BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Local storm report, Aug 6, 5:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             17 N SYRACUSE           38.23N 101.73W
08/06/2013  E2.50 INCH       HAMILTON           KS   PUBLIC

&&

01
Local storm report, Aug 6, 5:21 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     3 NNW KENDALL           37.98N 101.56W
08/06/2013  E60 MPH          HAMILTON           KS   PUBLIC

0516 PM     HAIL             3 NNW KENDALL           37.98N 101.56W
08/06/2013  E0.75 INCH       HAMILTON           KS   PUBLIC

&&

01
Local storm report, Aug 6, 5:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E KENDALL             37.94N 101.51W
08/06/2013  E1.25 INCH       KEARNY             KS   LAW ENFORCEMENT

&&

01
Local storm report, Aug 6, 5:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     7 SSW LAKIN             37.84N 101.30W
08/06/2013  E70 MPH          KEARNY             KS   PUBLIC

0542 PM     HAIL             7 SSW LAKIN             37.84N 101.30W
08/06/2013  E1.75 INCH       KEARNY             KS   PUBLIC

&&

01
Local storm report, Aug 6, 6:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     11 N HICKOK             37.72N 101.25W
08/06/2013  E75 MPH          GRANT              KS   PUBLIC

&&

JRJ
Local storm report, Aug 6, 6:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             E JOHNSON CITY          37.57N 101.75W
08/06/2013  E1.00 INCH       STANTON            KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
Aug 5, 7:05 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt40 min
Aug 5, 7:08 PM CDTSevere Thunderstorm WarningDDCFinney, Gray67 min
Aug 5, 7:45 PM CDTSpecial Weather StatementDDCKiowa60 min
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningDDCGray50 min
Aug 5, 7:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford63 min
Aug 5, 8:20 PM CDTFlash Flood WarningDDCFord115 min
Aug 5, 8:28 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford47 min
Aug 5, 8:30 PM CDTSevere Thunderstorm WarningDDCFord, Gray45 min
Aug 6, 2:47 PM CDTFlood WatchDDCEdwards, Hodgeman, Ness, Pawnee, Pratt, Rush and 1 more32 hr
Aug 6, 3:51 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny54 min
Aug 6, 4:45 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Aug 6, 5:27 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Haskell, Kearny, Stanton48 min
Aug 6, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Aug 6, 6:14 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Aug 6, 6:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.